Share this post:
Author: Kristin Watson, PharmD, BCPS-AQ Cardiology
Angioedema, edema of subcutaneous or submucosal tissues, occurs as a result of an increase in microvascular permeability secondary to elevations in histamine or bradykinin concentrations. This edema can form in the lips, oral cavity, face, neck, gut and/or extremities. Partial or complete airway obstruction can occur. Several hereditary and acquired causes of angioedema exist. The focus of this piece will be on selecting an appropriate alternative in the setting of angiotensin converting enzyme inhibitor (ACEi)-induced angioedema.1
Angioedema has been reported to occur in up to 0.7% of patients who receive ACEi therapy. 2,3 While the rate of this adverse effect is very low, one should consider that ACEis are the most commonly prescribed antihypertensive class in the United States.4 In 2015, there were over 112 million prescriptions for lisinopril alone.5 A large proportion of angioedema-related emergency room visits are secondary to ACEi therapy. 6,7
Symptoms of angioedema develop and progress over several hours and can last up to 48 to 72 hours.8 These symptoms can be self-limiting; however, patients should be counseled to seek medical attention even if initial symptoms are minor since upper airway obstruction could ensue. Death due to ACEi- angioedema has been reported.
Angioedema secondary to ACEi therapy is proposed to be secondary to elevations in bradykinin. Administration of ACEi therapy prevents the degradation of bradykinin. Bradykinin alters vascular permeability and stimulates the release of substance P; increases in substance P then leads to vasodilation and extravasation of fluid into tissues.9 The risk for developing angioedema is not dose-dependent and can occur anytime during the course of therapy .2 Recurrence of angioedema has been reported after stopping ACEi therapy, with most cases happening within a month of discontinuation.10
It has been consistently reported that black patients are at an increased risk for ACEi-induced angioedema. Other risk factors that have been proposed include, but are not limited to, prior history of drug rash, seasonal allergies, heart failure, allergy to a non-steroidal anti-inflammatory drug and smoking. Concomitant use of an antihistamine, calcium channel blocker, systemic corticosteroid or a dipeptidyl peptidase-IV (DPP-4) inhibitor have also been reported as risk factors for ACEi-induced angioedema. 1,11-14 It is not recommended to use these risk factors in determining whether ACEi therapy should be prescribed to a patient. The decision to use an ACEi, when indicated, should be based on the presence of other contraindications/precautions to use.
An ACEi should not be re-initiated once angioedema occurs, regardless of the severity of the reaction. An alternative treatment should be prescribed. The question is whether an angiotensin II receptor blocker (ARB) can or should be substituted for an ACEi if angioedema occurs. In general, the risk of angioedema with an ARB is reported to be lower than ACEi therapy.15,16 Owing to the low incidence of ACEi-induced angioedema, there is limited information on the rate of cross-reactivity with ARBs. However, data do suggest that most patients with ACEi-induced angioedema will not develop angioedema with an ARB. It is estimated that the risk of cross-reactivity is < 10%.17-21
One may consider an ARB as an alternative to ACEi if the indication for an ARB can be justified. In other words, the use of an ARB should be deemed to be superior and demonstrate clinically significant improvements in outcomes compared to other potential therapies. For example, the use of ACEi or ARB therapy has been shown to decrease the risk of death and heart failure hospitalization in patients with heart failure with a reduced ejection fraction (HFrEF). Alternative therapies would not achieve this same benefit in this patient population. Hydralazine/nitrate therapy is considered an alternative to ACEi or ARB therapy in this population, but this therapy does not exhibit the same reduction in clinical outcomes. Therefore, an ARB should be considered in a patient with HFrEF and a history of ACEi-induced angioedema. In patients with hypertension, several other medication classes are available that can reduce blood pressure and improve clinical outcomes (e.g., thiazide-like diuretics, calcium channel blockers); thus, an alternative agent to an ACEi or ARB is usually considered.
Patients who are prescribed an ARB after developing ACEi-induced angioedema should be educated on the risk for angioedema since this rare adverse effect can still occur with an ARB. The patient should be instructed to seek medical attention if symptoms develop.
|Did You Know?|
|Sacubitril/valsartan is contraindicated in patients who develop angioedema with either an ACEi or ARB.
In Canada, the use of aliskiren is contraindicated in patients who develop angioedema with aliskiren, an ACEi or ARB.
Kristin Watson, PharmD, BCPS-AQ Cardiology
- Depetri F, Tedeschi A, Cugno M. Angioedema and emergency medicine: From pathophysiology to diagnosis and treatment. European Journal of Internal Medicine 2018.
- Banerji A, Blumenthal KG, Lai KH, Zhou L. Epidemiology of ACE Inhibitor Angioedema Utilizing a Large Electronic Health Record. The journal of allergy and clinical immunology In practice 2017;5:744-9.
- Kostis JB, Packer M, Black HR, Schmieder R, Henry D, Levy E. Omapatrilat and enalapril in patients with hypertension: the Omapatrilat Cardiovascular Treatment vs. Enalapril (OCTAVE) trial. American journal of hypertension 2004;17:103-11.
- Gu Q, Burt VL, Dillon CF, Yoon S. Trends in antihypertensive medication use and blood pressure control among United States adults with hypertension: the National Health And Nutrition Examination Survey, 2001 to 2010. Circulation 2012;126:2105-14.
- ClinCalc.com. ClinCalc DrugStats Database: Free U.S. Outpatient Drug Usage Statistics. http://clincalc.com/DrugStats/ Accessed October 10, 2018.
- Banerji A, Clark S, Blanda M, LoVecchio F, Snyder B, Camargo CA, Jr. Multicenter study of patients with angiotensin-converting enzyme inhibitor-induced angioedema who present to the emergency department. Annals of allergy, asthma & immunology : official publication of the American College of Allergy, Asthma, & Immunology 2008;100:327-32.
- Gabb GM, Ryan P, Wing LM, Hutchinson KA. Epidemiological study of angioedema and ACE inhibitors. Australian and New Zealand journal of medicine 1996;26:777-82.
- Gandhi J, Jones R, Teubner D, Gabb G. Multicentre audit of ACE-inhibitor associated angioedema (MAAAA). Australian family physician 2015;44:579-83.
- Brown T, Gonzalez J, Monteleone C. Angiotensin-converting enzyme inhibitor-induced angioedema: A review of the literature. Journal of clinical hypertension (Greenwich, Conn) 2017;19:1377-82.
- Beltrami L, Zanichelli A, Zingale L, Vacchini R, Carugo S, Cicardi M. Long-term follow-up of 111 patients with angiotensin-converting enzyme inhibitor-related angioedema. Journal of hypertension 2011;29:2273-7.
- Mahmoudpour SH, Baranova EV, Souverein PC, Asselbergs FW, de Boer A, Maitland-van der Zee AH. Determinants of angiotensin-converting enzyme inhibitor (ACEI) intolerance and angioedema in the UK Clinical Practice Research Datalink. British journal of clinical pharmacology 2016;82:1647-59.
- Brown NJ, Byiers S, Carr D, Maldonado M, Warner BA. Dipeptidyl peptidase-IV inhibitor use associated with increased risk of ACE inhibitor-associated angioedema. Hypertension 2009;54:516-23.
- Kostis JB, Kim HJ, Rusnak J, et al. Incidence and characteristics of angioedema associated with enalapril. Arch Intern Med 2005;165:1637-42.
- Hahn J, Trainotti S, Hoffmann TK, Greve J. Drug-Induced Inhibition of Angiotensin Converting Enzyme and Dipeptidyl Peptidase 4 Results in Nearly Therapy Resistant Bradykinin Induced Angioedema: A Case Report. The American Journal of Case Reports 2017;18:576-9.
- Toh S, Reichman ME, Houstoun M, et al. Comparative risk for angioedema associated with the use of drugs that target the renin-angiotensin-aldosterone system. Arch Intern Med 2012;172:1582-9.
- Makani H, Messerli FH, Romero J, et al. Meta-analysis of randomized trials of angioedema as an adverse event of renin-angiotensin system inhibitors. Am J Cardiol 2012;110:383-91.
- Caldeira D, David C, Sampaio C. Tolerability of angiotensin-receptor blockers in patients with intolerance to angiotensin-converting enzyme inhibitors: a systematic review and meta-analysis. American journal of cardiovascular drugs : drugs, devices, and other interventions 2012;12:263-77.
- Haymore BR, DeZee KJ. Use of angiotensin receptor blockers after angioedema with an angiotensin-converting enzyme inhibitor. Annals of allergy, asthma & immunology : official publication of the American College of Allergy, Asthma, & Immunology 2009;103:83-4.
- Yusuf S, Teo K, Anderson C, et al. Effects of the angiotensin-receptor blocker telmisartan on cardiovascular events in high-risk patients intolerant to angiotensin-converting enzyme inhibitors: a randomised controlled trial. Lancet 2008;372:1174-83.
- Beavers CJ, Dunn SP, Macaulay TE. The role of angiotensin receptor blockers in patients with angiotensin-converting enzyme inhibitor-induced angioedema. Ann Pharmacother 2011;45:520-4.
- Granger CB, McMurray JJ, Yusuf S, et al. Effects of candesartan in patients with chronic heart failure and reduced left-ventricular systolic function intolerant to angiotensin-converting-enzyme inhibitors: the CHARM-Alternative trial. Lancet 2003;362:772-6.
Share this post: